Alert archive / Michigan / Gale Watches in 2017

Gale Watch 13, NWS Grand Rapids, MI

December 3, 2017

NWS Grand Rapids, MI issued this gale watch at Dec 3, 2017, 3:17 AM EST. It took effect at Dec 4, 2017, 4:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 3, 2017, 3:17 AM EST (08:17 UTC)
In effect from
Dec 4, 2017, 4:00 AM EST
Expired
Dec 3, 2017, 11:20 AM EST
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

769 
WHUS73 KGRR 030817
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
317 AM EST SUN DEC 3 2017

LMZ844>849-031630-
/O.NEW.KGRR.GL.A.0013.171204T0900Z-171206T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
317 AM EST SUN DEC 3 2017

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
EVENING. 

* WINDS...SOUTH GALES TO 35 KNOTS DEVELOPING LATED TONIGHT AND
  PERSISTING INTO MONDAY.

* WAVES...WAVES BUILDING TO 7 TO 11 FEET...ESPECIALLY NORTH
  TONIGHT INTO MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
1 follow-up statement
064 
WHUS73 KGRR 031620
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 AM EST SUN DEC 3 2017

LMZ844>849-040030-
/O.UPG.KGRR.GL.A.0013.171204T0900Z-171206T0400Z/
/O.NEW.KGRR.GL.W.0025.171204T1000Z-171206T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1120 AM EST SUN DEC 3 2017

...GALE WARNING IN EFFECT FROM 5 AM MONDAY TO 4 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 5 AM MONDAY TO 4 AM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTH 10 TO 15 KNOTS REST OF TODAY. SOUTHEAST 15 TO 25
  KNOTS TONIGHT INCREASING TO 35 KNOT GALES TOWARD DAYBREAK
  MONDAY.

* WAVES...AROUND A FOOT REST OF TODAY. 1 TO 3 FEET TONIGHT
  BUILDING TO 4 TO 7 FEET LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

JK

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Dec 2, 11:49 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 2, 11:49 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1149 PM EST Sat Dec 2 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 327 PM EST Sat Dec 2 2017

Fair weather and above normal temperatures will continue through
the weekend. There will be a chance of rain and strong gusty winds
early Monday through Tuesday, as a deep low pressure system begins
to swing through the region. Temperatures will plummet mid-week
with measurable lake effect snow possible Wednesday through
Thursday.

&&

.UPDATE...
Issued at 1030 PM EST Sat Dec 2 2017

Departure of thicker high level clouds is resulting in the
formation of some fog (1/2 mile vsby or less in the Fremont and
Ludington observations currently), so will update to carry patchy
fog through mid morning Sunday.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 327 PM EST Sat Dec 2 2017

The weather is looking uneventful through the weekend. A strong low
pressure system will be moving through the region early next week.
The rain with this low should begin late Sunday night and continue
through Monday night. Instability and thunder chances remain low at
this time, so limited the weather to precipitation for now. It
should also remain too warm through Monday night for any chances for
snow. Winds will increase out of the south Sunday night, and may
prove problematic for driving Monday into mid week.

.LONG TERM...(Tuesday through Saturday)
Issued at 327 PM EST Sat Dec 2 2017

The long term period will bring winter weather to the area in
earnest for the first time this season. Cold temperatures and lake
effect snow will both be at the forefront of the forecast for the
entire long term period. Accumulating snowfall is expected along and
west of U.S. Highway 131 with temperatures likely not eclipsing 32F
from Tuesday night through the end of the work week.

A deep longwave trough will be situated over the Great Lakes region
Tuesday through Saturday and likely beyond. Two shortwaves phase
over the Upper Midwest on Tuesday which creates a rapidly deepening
surface low that bottoms out around 970mb's on Tuesday north of Lake
Superior. The low pulls cold air from near the pole and drives it
south into the Great Lakes. Plenty of instability will be in place
as delta t's look to be in the upper teens C to around 20 C the
entire long term.

No significant synoptic systems will affect our area in the long
term, but the lake effect snow machine will run from Tuesday evening
into Saturday at least. Periodic upper shortwave trough's will
enhance the lake effect through the period. The main question is
where and how often these shortwaves move through giving the steady
state lake effect a boost. Another significant variable yet to be
determined is the amount of moisture available to work with. The
longer range models typically under forecast the depth of the
moisture. Given the fact that the region will be deep in the
cyclonic flow expect the lake effect snows to be fairly healthy. The
flow looks to be west or northwest most of the time so accumulations
will steadily add up by next weekend in the lakeshore counties.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1130 PM EST Sat Dec 2 2017

VFR conditions will continue through Sunday evening. Skies will
become mostly clear overnight. Patchy fog will develop overnight
but potential for it to affect any of the terminals is too low to
warrant inclusion in any of the terminal forecasts at this time.
If patchy fog does develop at any of the terminals overnight
conditions may potentially deteriorate to MVFR for a few hours.
Wind speeds will remain light at or below 10 kts through Sunday
evening. High clouds will move back in Sunday with cloud bases
above 12 kft agl.

&&

.MARINE...
Issued at 327 PM EST Sat Dec 2 2017

Winds will pick up out of the south on Lake Michigan Sunday night
with near gales possible on Monday. Waves may ramp up to over 4 feet
north of South Haven Sunday night with waves over 5 feet possible
for much of the lake Monday. As conditions are expected to degrade
in the third period and may exceed gale criteria, will not
issue headlines at this time.

&&

.HYDROLOGY...
Issued at 1158 AM EST Sat Dec 2 2017

There is very little change in the going forecast. Precipitation
is expected to hold off until late Monday. No flooding is forecast
through the next fews days, as most rivers are slowly returning to
normal streamflows. Only a couple of locations remain elevated.

The upcoming week will feature two relative max areas for precip.
One will remain well off to the south over the Tennessee Valley,
where 7-day totals could exceed 2 inches. The other will be closer
to home, distributed over the Northern Great Lakes, also
accumulating around the 2 inch benchmark. Southwest Michigan is
conveniently between these maxima with totals generally in the
0.50-1.00 range through Friday night.

The majority of the moisture will fall in the form of rain Monday
night into Tuesday. Much colder air will race in from the north,
resulting in lake effect snow for the second half of the week.
Therefore, the earlier round of moisture will be the primary
feedback for streams and rivers. Most rises will come through mid
and late week. Snowfall through the second half of the week is
likely to have little or no contribution to rivers. Fortunately,
rivers that are currently elevated across Souther Lower Michigan,
may avoid the 1 inch amounts that will may fall north of I-96.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Meade
SYNOPSIS...63
SHORT TERM...63
LONG TERM...Duke
AVIATION...Laurens
HYDROLOGY...JAM
MARINE...63
Hazardous weather outlook, Dec 2, 11:49 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1149 PM EST Sat Dec 2 2017

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
030845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
1149 PM EST Sat Dec 2 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Patchy dense fog could lead to sudden reductions in visibility
tonight. With temperatures falling below freezing some black ice
could form, especially on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lake effect snow showers could impact travel with snowy roads and
low visibilities Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Meade

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 3:12 AM ESTFreezing Fog AdvisoryGRRClare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more6 hr
Dec 3, 11:20 AM ESTGale WarningGRR71 hr

Nearby

Gale Watches in Michigan, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.